The period function for second-order quadratic odes is monotone

Armengol Gasull, Antoni Guillamon, Jordi Villadelprat

Research output: Contribution to journalArticleResearchpeer-review

14 Citations (Scopus)

Abstract

Very little is known about the period function for large families of centers. In one of the pioneering works on this problem, Chicone [3] conjectured that all the centers encountered in the family of second-order differential equations ẍ = V (x, x ̇), being V a quadratic polynomial, should have a monotone period function. Chicone solved some of the cases but some others remain still unsolved. In this paper we fill up these gaps by using a new technique based on the existence of Lie symmetries and presented in [8]. This technique can be used as well to reprove all the cases that were already solved, providing in this way a compact proof for all the quadratic second-order differential equations. We also prove that this property on the period function is no longer true when V is a polynomial which nonlinear part is homogeneous of degree n > 2.
Original languageEnglish
Pages (from-to)329-352
JournalQualitative Theory of Dynamical Systems
Volume4
DOIs
Publication statusPublished - 1 Sep 2004

Keywords

  • Period function
  • Second-order quadratic odes

Fingerprint Dive into the research topics of 'The period function for second-order quadratic odes is monotone'. Together they form a unique fingerprint.

Cite this